New Mexico, 2011High Wind in New Mexico, December 1 to 2, 2011
December 1 to 2, 2011 · NWS ABQ · 4 events in 4 counties and zones
A powerful cold front plunged south and west across the eastern plains of New Mexico on the 1st and spilled over the top of the Central Mountains into the Rio Grande Valley. Wind gusts between 60 and 90 mph caused widespread damage to roofs and power lines around Albuquerque, Socorro and even Grants.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful cold front plunged south and west across the eastern plains of New Mexico on the 1st and spilled over the top of the Central Mountains into the Rio Grande Valley. Wind gusts between 60 and 90 mph caused widespread damage to roofs and power lines around Albuquerque, Socorro and even Grants.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 1, 3:38 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Dec 1, 3:38 AM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
338 AM MST THU DEC 1 2011
.DISCUSSION...
SOUTHBOUND RACING COLD FRONT JUST CREASING THE NORTHERN BORDER OF
NEW MEXICO WITH GUSTY NORTH WINDS BEHIND THE FRONT OVER SOUTHEAST
COLORADO POINTS...WITH TIGHTEST SURFACE PRESSURE GRADIENT IN THE
VICINITY OF SURFACE LOW OVER THE EXTREME WESTERN TIP OF THE
OKLAHOMA PANHANDLE. ALOFT...MASSIVE COILED CLOSED LOW MAPPED SMACK
ON TOP OF THE COLORADO RIVER VALLEY OVER THE SOUTHERN CALIFORNIA
DESERTS AND ADJACENT WESTERN ARIZONA. NEW MEXICO POISED FOR BIG
BLUSTERY BLAST OF COLD AIR AS COLD FRONT RACES SOUTH AND BULGES
WESTWARD AGAINST THE CENTRAL MOUNTAIN CHAIN TODAY...WITH MAJOR
MULTI DAY SNOW MOVING FROM WEST TO EAST ACROSS THE STATE FROM
TONIGHT THROUGH THE WEEKEND.
MODELS...IN REASONABLE AGREEMENT ON COMMON AND PLAUSIBLE STORY FOR
NEW MEXICO WITH SOME MAJOR UPSTREAM AND DOWNSTREAM DIFFERENCES IN
PATTERN EVOLUTION THROUGH THE FIRST COUPLE OF DAYS OF THE UPCOMING
WORK WEEK. FROM MIDWEEK ONWARD...SIGNIFICANT TIMING DIFFERENCES
EMERGING ON EVOLUTION OF UPSTREAM PATTERN INBOUND INTO NEW MEXICO
FOR LAST HALF OF THE WORK WEEK. HARMONIOUS AND ACCEPTABLE SOLUTION
OPENS CALIFORNIA CLOSED LOW TO A WAVE FRIDAY NIGHT AND FIRES QUICK
PULSE OF ENERGY ACROSS THE STATE THROUGH SATURDAY...WITH ANOTHER
IMPULSE ROUNDING THE BASE OF THE TROUGH LATE SUNDAY AND TAKING
SLOW RIDE EAST TO THE SOUTHERN PLAINS BY EARLY TUESDAY. GIVEN
MODEL UNCERTAINTIES...SOME FORM OF NORTHWEST FLOW BECOMES
ESTABLISHED TUESDAY WITH BOTH GFS AND ECMWF MODELS PULLING AIR OUT
OF WESTERN INTERIOR CANAD. ECMWF DEEPENING ZONALLY ORIENTED TROUGH
ACROSS NEW MEXICO IN A LESS PROGRESSIVE PATTERN...WHILE GFS ROUNDS
OFF THE TROUGH AND SETS UP BROAD CONUS WIDE TROUGH PATTERN. NEXT
SYSTEM AMPLIFYING OVER THE OREGON COAST WEDNESDAY WILL REACH
SOUTHERN CALIFORNIA THURSDAY AND DRIFT EAST OVER ARIZONA ON FRIDAY
TO SET UP ANOTHER LATE WEEK INTO WEEKEND UNSETTLED WEATHER PATTERN
WITH SOMEWHAT REDUCED ORGANIZATION AND PUNCHING POWER THAN THE
SYSTEM CURRENTLY IN WAIT.
NEAR TERM...TODAY THROUGH WEEKEND...SOUTHBOUND COLD FRONT WILL
HANG UP IN THE NORTHERN MOUNTAINS BUT FACE LITTLE RESISTANCE
ACROSS THE PLAINS TO THE EAST. FRONT ADVANCING TO A TAOS TO
TUCUMCARI LINE BY MID MORNING AND ALONG THE CENTRAL MOUNTAIN CHAIN
BY EARLY AFTERNOON. MUCH COLDER AIR PONDING UP BEHIND TH MOUNTAINS
WILL ACCELERATE THROUGH GAPS THROUGH THIS AFTERNOON ACROSS THE RIO
GRANDE VALLEY...AND THE ALBUQUERQUE AND SANTA FE METRO AREA...WITH
WIND SPEEDS PEAKING LATE THIS EVENING. GUSTS COULD REACH HURRICANE
FORCE OR LOCALLY HIGHER IN SPOTS IN THIS TEXTBOOK SETUP.
TEMPERATURES AHEAD OF THE FRONT WILL HAVE TROUBLE BREAKING TEN
DEGREES BELOW NORMAL AS THE FRONT ROARS THROUGH...WITH EASTERN AND
NORTHEASTERN POINTS TOPPING OUT UP TO 20 DEGREES BELOW EARLY
DECEMBER NORMALS AS COLD AIR BLASTS THROUGH. WILL RETAIN MORNING
WIND ADVISORIES FOR THE EAST...AND AFTERNOON HIGH WIND WARNING FOR
THE RIO GRANDE VALLEY AND CENTRAL MOUNTAINS WITH ADVISORIES
HOISTED FOR THE MARGINAL ZONES AROUND THE WARNING. EASTERN STORM
MOVEMENT ALONG INTERSTATE 40 IN WESTERN ARIZONA WILL START PUSHING
PRECIPITATION INTO WESTERN NEW MEXICO LATE TONIGHT...MARKING THE
START OF A MULTI DAY SUBSTANTIAL SNOWFALL FOR THE STATE. WILL
UPGRADE MIDNIGHT WINTER STORM WATCH TO A WARNING FOR THE CHUSKAS
TO CATRON COUNTY AND CONTINENTAL DIVIDE WEST TO THE ARIZONA LINE
THIS ROUND WITH SIGNIFICANT SNOWFALL OVER THE REGION BREAKING
THROUGH WARNING THRESHOLDS DURING THE DAY ON FRIDAY. WIND CHILL
TONIGHT WILL ADD ANOTHER ELEMENT TO THE STORM...WITH SINGLE DIGITS
TO LOW TEENS COMMON ACROSS THE STATE BY EARLY FRIDAY MORNING.
FOR FRIDAY...COLD FRONT SOLIDLY SOUTH AND WEST OF NEW MEXICO
FRIDAY MORNING AS ARIZONA STORM OPENS TO A WAVE OVER MIDDAY AND
INCREASES EASTBOUND SPEED TOWARD NEW MEXICO. INTENSIFYING SNOWFALL
OVER THE WEST WILL BEGIN TO SPREAD EAST TOWARD THE RIO GRANDE
VALLEY...WITH SOME CHANCE FOR FREEZING RAIN MIXED IN WITH RAIN AND
SNOW OVER THE SOUTHEAST PLAINS OF CHAVES...CURRY...ROOSEVELT AND
DE BACA COUNTIES DURING THE DAY AS WARM MOIST LAYERS FROM THE
SOUTHWEST OVERRIDE POOL OF COLD AIR AT THE SURFACE. WITH JET FLOW
MOVING NORTHEAST ACROSS THE HEART OF NEW MEXICO...HUGE DYNAMICAL
BOOST CENTERED OVER SURFACE COLD PULL WILL SET UP BROAD SOUTHWEST
TO NORTHEAST FROTOGENETICALLY FORCED SNOW BAND...WITH FRIDAY NIGHT AXIS
FROM THE SACRAMENTO MOUNTAINS TO TUCUMCARI...AND SNOW CONTINUING
WITH SOMEWHAT REDUCED INTENSITY ROUGHLY FROM INTERSTATE 25 WEST.
FRIDAY NIGHT WILL BE THE SNOWFALL PEAK AND GREATEST LIKELIHOOD FOR
WIDESPREAD TRAVEL PROBLEMS STATEWIDE. FRIDAY HIGH TEMPERATURES
WILL REMAIN NEARLY 20 DEGREES BELOW EARLY DECEMBER NORMALS.
SURFACE LOW PRESSURE SHIFTING INTO EASTERN COLORADO WILL HELP
WEAKEN SURFACE PRESSURE GRADIENT AND DROP WIND SPEEDS.
FOR SATURDAY...AS FIRST BLAST OF JET DYNAMICS PROPAGATES OUT INTO
THE CENTRAL PLAINS...NEXT SYSTEM CUED UP OVER THE FOUR CORNERS
WILL PREPARE TO DROP INTO SOUTHERN NEW MEXICO BY SATURDAY NIGHT
AND PROLONG THE WINTER EXCITEMENT. ALTHOUGH INTENSITIES WILL START
TAPERING OFF...SNOWFALL WILL FAVOR THE NORTH DURING THE DAY WITH
SOMEWHAT LESSER AMOUNTS TO THE SOUTH...AND FOCUS ON THE NORTH
CENTRAL REGION OF THE STATE ON SATURDAY NIGHT. ANOTHER BLAST OF
COLD AIR WILL PLUNGE SOUTHWARD ACROSS THE EASTERN PLAINS SATURDAY
EVENING AND REACH THE CENTRAL MOUNTAIN CHAIN SATURDAY NIGHT FOR
ANOTHER EASTERLY GAP FLOW EVENT ACROSS THE RIO GRANDE VALLEY. WITH
FRONTAL BOUNDARY LESS SHARP...WILL EXPECT SOMEWHAT WEAKER GRADIENT
TO KEEP WIND SPEEDS REDUCED SATURDAY NIGHT COMPARED TO THE EVENT
OF THURSDAY NIGHT. MAXIMUM TEMPERATURES STILL STUCK AT 15 TO 22
DEGREES BELOW EARLY DECEMBER NORMALS.
FOR SUNDAY...TROUGH BASE WILL FINALLY START SOUTHEASTWARD DIG INTO
THE BIG BEND COUNTRY OF WEST TEXAS...AND ENHANCED DYNAMICS OVER
THE WEST AND CENTRAL SECTIONS WILL BE GOOD FOR ANOTHER COUPLE OF
INCHES OVER THE CONTINENTAL DIVIDE...SAN JUAN MOUNTAINS...AND THE
CENTRAL MOUNTAIN CHAIN AND SANGRE DE CRISTO MOUNTAINS. NO CHANGE
TO THE HIGH TEMPERATURES. WEAKENING SURFACE PRESSURE GRADIENT
WILL KEEP WIND SPEEDS MODEST FOR THE DAY.
OUTLOOK...MONDAY THROUGH WEDNESDAY...SNOW TAPERING OFF WEST AND
CENTRAL ON MONDAY...BUT CONTINUING IN THE EAST AS YET ANOTHER
IMPULSE OF ENERGY ROARS SOUTHWARD ACROSS THE EASTERN PLAINS. SNOW
FINALLY ENDING ON TUESDAY. NORTHERLY FLOW ON BACK SIDE OF
POSITIVELY TILTED TROUGH MONDAY WILL BACK STEADILY TO ZONAL AS
NEXT SYSTEM MOVES OUT OF THE PACIFIC NORTHWEST AND STARTS ROARING
SOUTHWARD TOWARD NEW MEXICO WITH A LATE WORK WEEK ARRIVAL. AS
WINDS SHIFT TO ZONAL...SOME RESPITE FROM THE CHILL WILL BRING
TEMPERATURES TO WITHIN SINGLE DIGITS BELOW NORMAL ON
WEDNESDAY...WITH SOME BREEZY WINDS DEVELOPING ALONG THE INTERSTATE
40 CORRIDOR FROM THE CENTRAL MOUNTAINS EAST TO THE TEXAS LINE
TUESDAY AND WEDNESDAY AFTERNOON.
SHY
&&
.AVIATION...
VFR CONDITIONS TO PREVAIL AREA WIDE THROUGH ROUGHLY MIDDAY TODAY. A
STRONG BACK DOOR COLD FRONT ENTERING FAR NE NM AS OF THIS WRITING
WILL BRING MUCH COLDER AIR BEHIND IT AND ALSO LOWERING CIGS DUE TO
APPROACHING UPPER LEVEL SYSTEM TO THE WEST AND THE MARKED RH
INCREASE IN THE LOW AND MID LEVELS OF THE ATMOSPHERE BEHIND FRONT.
THIS FRONT WILL VERY QUICKLY DROP S AND W ACROSS N AND CENTRAL NM
TODAY WITH THE COLDER POST FRONTAL AIR MASS ENGULFING ALL OF FCST
AREA BY LATE AFTN OR VERY EARLY EVE. THIS MEANS CIGS LOWERING DOWN
TO IFR AND PERHAPS LIFR FROM N TO S ACROSS AREAS E OF THE CENTRAL MT
CHAIN...GENERALLY REACHING THOSE CATEGORIES N OF INTERSTATE 40
BETWEEN 18Z AND 23Z AND AREAS FARTHER S BETWEEN 23Z AND 04Z. MT
OBSCURATION WILL FOLLOW OVERNIGHT. AVIATION HAZARDS DUE TO CIGS AND
PCPN REDUCED VSBY WILL LIKELY WORSEN BEYOND THIS INITIAL 24 HOUR
FCST PERIOD. WINDS WILL BE THE MAIN ISSUE LATER TODAY AND THIS WILL
BE ASSOCIATED WITH THE BACK DOOR COLD FRONT. INITIALLY STARTING
ACROSS THE NORTHEAST PLAINS THURSDAY MORNING AND CONTINUING ACROSS
THE REST OF THE PLAINS DURING THE AFTERNOON. GUSTS OVER 35 KT FOR 2
TO 3 OR 4 HOURS WILL BE POSSIBLE AT TCC AND LVS DURING THIS PERIOD.
BY FAR THE STRONGEST WINDS WILL IMPACT SAF AND ABQ MID AFTERNOON
THROUGH THE OVERNIGHT PERIOD. EXPECT POTENTIALLY DAMAGING WINDS
THURSDAY EVENING. AWW FOR ABQ DUE TO A STRONG EAST WIND IS A
CERTAINTY SOMETIME DURING THE AFTERNOON ON THURSDAY. EXTREME
TURBULENCE WILL ALSO BE POSSIBLE OVER AND SOME DISTANCE TO W OF
CENTRAL MT CHAIN AS THE EXTREME WINDS CROSS THE CREST OF THE
CENTRAL MT CHAIN THEN DROP DOWN THE WEST SLOPES AND INCREASE DUE TO
GRAVITY EFFECTS. E WINDS COULD GUST AS HIGH AS 70 OR 80 KTS...BUT
GENERALLY A LITTLE LOWER.
NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 43
&&
.FIRE WEATHER...
CONFIDENCE REMAINS QUITE HIGH FOR A WETTING PRECIPITATION EVENT...
MAINLY SNOW...ACROSS THE ENTIRE FORECAST AREA DURING THE UPCOMING
NEXT 3 DAYS OR SO. EASTERN AND SOUTHERN AREAS...AS WELL AS AREAS W
OF THE DIVIDE...WILL BE FAVORED FRI INTO SAT. WIND IMPACTS WILL BE
SIGNIFICANT ALONG COLD FRONTAL PUSH ACROSS THE PLAINS TODAY AND
EVENTUALLY TRANSITIONING INTO CENTRAL AND WESTERN AREAS THE LATER
TODAY INTO FRIDAY MORNING. MOST EXTREME IMPACT WILL BE ALONG CENTRAL
MTN CHAIN AND ACROSS AND A LITTLE WAYS W OF THE RIO GRANDE VALLEY.
DAMAGING WINDS VERY POSSIBLE ALONG THE CENTRAL MOUNTAINS SUCH AS THE
SANDIAS/MANZANOS WESTWARD INTO THE RIO GRANDE VALLEY DUE TO A
PARTIAL TO SIGNIFICANT OVERTOPPING EVENT. E WINDS COULD GUST AS HIGH
AS 70 OR 80 MPH ON THE W SLOPES OF THE SANDIAS AND MANZANOS AND E OF
THE RIO GRANDE.
STRONG BACK DOOR COLD FRONT CURRENTLY PUNCHING INTO FAR NE NM WILL
IMPACT NORTHEAST AREAS THIS MORNING AND PROGRESS RAPIDLY SOUTH AND
WESTWARD THROUGH THE DAY. WIND SPEEDS WOULD BE FAIRLY HIGH FOR 2 TO
4 HOURS ALONG AND JUST BEHIND THE FRONT...LIKELY 25 TO JUST UNDER 40
MPH WITH GUSTS APPROACHING 50 MPH. WINDS WILL ACCELERATE THROUGH AND
OVER THE CENTRAL MOUNTAIN RIDGES DURING THE AFTERNOON AND OVERNIGHT
HOURS PEAKING DURING THE EVENING...PUSHING WESTWARD INTO WESTERN
AREAS LATER IN THE EVE INTO FRI MORNING.
THE UPPER LEVEL SYSTEM WILL STALL AWHILE OVER ARIZONA TODAY AND
TONIGHT...THEN HEAD TOWARD NM FRI AND FRI NIGHT. THIS IS WHEN
PRECIPITATION WILL START TO PICK UP IN EARNEST WESTERN AND EASTERN
AREAS. THE MAIN WETTING PRECIPITATION EVENT WILL OCCUR LATE FRI INTO
SATURDAY AS THE UPPER LEVEL SYSTEM CROSSES OVER THE STATE. STILL
SOME MODEL DIFFERENCES WITH THIS FIRST SYSTEM AS FAR AS WHERE THE
MAIN PRECIPITATION BAND WILL SET UP BUT CONSENSUS INDICATES SW OR S
CENTRAL AREAS ON NE INTO E CENTRAL AND PERHAPS NE NM. THIS WOULD
BRING POTENTIALLY THE GREATEST SNOWFALLS FROM THE SANDIAS OR
MANZANOS SOUTHWARD. THIS WOULD CERTAINLY HELP THE DROUGHT CONDITIONS
THERE. HUMIDITIES DURING THIS PERIOD WOULD BE QUITE HIGH WITH
TEMPERATURES WELL BELOW NORMAL.
A SECONDARY LOW...WHICH THE MODELS HAVE BEEN SHOWING FOR THE PAST
FEW DAYS...IS EXPECTED TO START TO AFFECT THE AREA LATER SATURDAY
INTO SUNDAY. WITH COOLER AIR IN PLACE AND PLENTY OF DYNAMICS...
ANOTHER ROUND OF WETTING PRECIPITATION IS EXPECTED...MAJORITY BEING
SNOW. THIS MAY IMPACT THE NW HALF OR TWO THIRDS THE MOST...BUT THERE
IS STILL SOME REMAINING UNCERTAINTY. EFFECTS SHOULD LAST INTO EARLY
NEXT WEEK WITH REINFORCING COOLER AIR FROM THE NORTH.
DRIER BY THE MIDDLE OF NEXT WEEK WITH MODELS SHOWING ANOTHER
NORTHWEST TO SOUTHEAST MOVING SYSTEM LATER IN THE WEEK. TOO EARLY TO
SAY WHAT SORT OF PRECIPITATION POTENTIAL WOULD BE WITH THAT SYSTEM
BUT COOLER AIR IS PROBABLE.
43
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 48 28 39 25 / 20 20 40 40
DULCE........................... 42 19 40 21 / 20 20 40 50
CUBA............................ 46 22 39 21 / 20 20 30 60
GALLUP.......................... 47 22 37 20 / 30 50 60 50
EL MORRO........................ 46 17 35 18 / 20 40 60 60
GRANTS.......................... 48 21 38 19 / 20 30 50 60
QUEMADO......................... 50 23 40 20 / 20 40 60 60
GLENWOOD........................ 57 32 46 28 / 10 50 70 50
CHAMA........................... 39 13 37 16 / 30 20 50 60
LOS ALAMOS...................... 40 24 37 24 / 20 20 20 60
PECOS........................... 38 18 33 21 / 20 20 20 60
CERRO/QUESTA.................... 35 12 35 17 / 30 20 30 50
RED RIVER....................... 32 9 31 13 / 50 30 30 60
ANGEL FIRE...................... 31 7 31 12 / 40 30 30 70
TAOS............................ 37 14 38 17 / 30 20 20 50
MORA............................ 33 14 33 19 / 30 20 20 60
ESPANOLA........................ 47 22 42 22 / 20 20 20 50
SANTA FE........................ 42 21 36 22 / 20 20 20 60
SANTA FE AIRPORT................ 45 21 38 22 / 10 20 20 50
ALBUQUERQUE FOOTHILLS........... 48 24 38 27 / 5 20 20 60
ALBUQUERQUE HEIGHTS............. 49 27 39 30 / 0 20 20 60
ALBUQUERQUE VALLEY.............. 51 25 40 27 / 0 20 20 60
ALBUQUERQUE WEST MESA........... 51 24 41 26 / 5 20 20 50
LOS LUNAS....................... 55 22 43 25 / 0 20 30 60
RIO RANCHO...................... 52 23 41 25 / 5 20 20 50
SOCORRO......................... 57 25 45 26 / 5 10 40 60
SANDIA PARK/CEDAR CREST......... 45 20 37 24 / 10 20 30 60
TIJERAS......................... 47 22 37 24 / 10 20 30 60
MORIARTY/ESTANCIA............... 41 17 32 22 / 10 20 20 70
CLINES CORNERS.................. 39 16 32 22 / 10 20 20 70
GRAN QUIVIRA.................... 50 21 40 25 / 5 20 30 80
CARRIZOZO....................... 53 24 44 29 / 0 20 30 80
RUIDOSO......................... 47 19 37 24 / 0 30 30 90
CAPULIN......................... 32 10 35 17 / 50 40 20 60
RATON........................... 34 12 36 19 / 40 50 20 50
SPRINGER........................ 36 12 36 19 / 30 30 20 60
LAS VEGAS....................... 36 13 32 18 / 20 20 20 70
CLAYTON......................... 34 15 33 21 / 30 20 20 60
ROY............................. 38 15 32 22 / 20 20 20 70
CONCHAS......................... 42 20 37 26 / 5 20 20 80
SANTA ROSA...................... 45 20 36 26 / 0 20 20 80
TUCUMCARI....................... 38 20 34 27 / 5 20 20 70
CLOVIS.......................... 43 21 34 29 / 0 30 30 70
PORTALES........................ 45 22 36 30 / 0 30 30 70
FORT SUMNER..................... 45 22 38 29 / 0 20 30 70
ROSWELL......................... 58 26 41 32 / 0 20 30 60
PICACHO......................... 52 23 38 27 / 0 30 30 80
ELK............................. 53 21 40 26 / 0 30 30 90
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST FRIDAY FOR THE
FOLLOWING ZONES...NMZ507-518-524-525.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON
FOR THE FOLLOWING ZONES...NMZ501-503-504-507-510>540.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 AM MST FRIDAY FOR
THE FOLLOWING ZONES...NMZ519>521.
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ527-528-530>537.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 5 PM MST SATURDAY FOR
THE FOLLOWING ZONES...NMZ502-505-506-508-509.
&&
SHY/43
Hazardous weather outlook, Dec 1, 5:12 AM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
512 AM MST THU DEC 1 2011
NMZ501>540-021300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
512 AM MST THU DEC 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT RACING SOUTHWARD AND BULGING WESTWARD THIS MORNING
WILL REACH THE CENTRAL MOUNTAIN CHAIN BY NOON TODAY...AND CONTINUE
MOVING SOUTH AND WEST THROUGH THIS EVENING. WIND GUSTS TO 55 MPH
OVER THE EASTERN PLAINS THIS MORNING WILL INCREASE TO 65 MPH AS
THEY ACCELERATE THROUGH CENTRAL MOUNTAIN CHAIN GAPS THIS AFTERNOON
AND THROUGH THIS EVENING. TO THE WEST...A STORM SYSTEM IN ARIZONA
MOVING EASTWARD TOWARD NEW MEXICO WILL SPREAD SNOW FROM THE
ARIZONA BORDER TO THE CONTINENTAL DIVIDE...WITH SNOW BECOMING
HEAVY AT TIMES AFTER MIDNIGHT. WIND SPEEDS WILL DECREASE GRADUALLY
THROUGH DAYBREAK EARLY FRIDAY MORNING...WITH SNOW CONTINUING INTO
THE DAY. SNOW SHOWERS NEAR RATON PASS AND ALONG THE COLORADO
BORDER TONIGHT WILL COMBINE WITH GUSTY WINDS TO REDUCE VISIBILITIES
TO NEAR ZERO AT TIMES IN BLOWING SNOW. WIND CHILL WILL DROP TO
THE LOW TEENS AND SINGLE DIGITS TONIGHT STATEWIDE IN COLD
TEMPERATURES AND STRONG WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW...HEAVY AT TIMES...OVER WESTERN NEW MEXICO WILL MOVE EAST
ACROSS THE CENTRAL MOUNTAIN CHAIN. HEAVY SNOW WILL SET UP FROM THE
SOUTH CENTRAL MOUNTAINS TO THE NORTHEAST PLAINS FRIDAY
NIGHT...WITH SOMEWHAT LESSER AMOUNTS OF SNOW MOVING OUT ONTO THE
EASTERN PLAINS. SNOW COVERAGE WILL SHIFT TO NORTHERN NEW MEXICO ON
SATURDAY...AND CONTINUE OVER THE SUMMITS AND HIGHER SLOPES OF THE
CENTRAL AND WESTERN MOUNTAINS...THE SAN JUAN MOUNTAINS...AND
SANGRE DE CRISTO RANGE. SNOW FOCUS WILL RETURN TO THE NORTHEAST
AND EASTERN PLAINS ON MONDAY AND MONDAY NIGHT WITH SNOW ENDING
ACROSS THE FORECAST AREA ON TUESDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT MEASURED WIND SPEEDS...WIND
IMPACTS OR DAMAGE...AND SNOWFALL AMOUNTS THROUGH THE NATIONAL
WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ...BY
CALLING 1.888.386.7637...OR VIA AMATEUR RADIO STATION WX5ABQ.
SHY
High Wind, Albuquerque Metro Area
- When
- December 1, 9:00 AM MST to December 2, 3:00 AM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $4.5 million
- Reported by
- Trained Spotter
Sustained winds between 40 and 55 mph and gusts between 60 and 90 mph were common across the Albuquerque Metro Area with numerous reports of roof damage, downed power lines, evaporative coolers blown off roofs, tree limbs snapped and trees toppled over. Over 2500 damage claims have been filed in and around the Albuquerque Metro area with damage in the millions. The winds also took on the University of New Mexico football practice facility, with damage noted to the south walls and roof. Also, the Valencia High School roof in Los Lunas was partially damaged from high winds. This damage alone cost an estimated $15,000.
High Wind, West Central Highlands
- When
- December 1, 11:00 AM MST to 11:30 AM MST
- Where
- West Central Highlands forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $400,000
- Reported by
- Emergency Manager
Two commercial buildings, one home and two motels sustained roof damage from high winds around Grants. In addition, one business sustained minor roof damage in Milan. Numerous trees were toppled and limbs were blown down.
High Wind, Far Northeast Highlands
- When
- December 1, 12:00 PM MST to 1:00 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
A truck rolled over on U.S. Route 64/87 between Capulin and Raton due to high winds.
High Wind, Lower Rio Grande Valley
- When
- December 1, 2:00 PM MST to 11:00 PM MST
- Where
- Lower Rio Grande Valley forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Other Federal Agency
High winds caused damage for several hours across the lower Rio Grande Valley. Pro panel roofing was blown off the Chaves Community Center near the community of La Nutrias on Highway 304 around 2 pm LST. A bit later, a roof blew off a hay barn at the Black and White Dairy in Abeytas, NM west of mile marker 4 on Highway 116. Also, a mobile home on Wallner Road in the Ranchos de Veguita subdivision was blown apart and scattered approximately 300 feet from where it was sitting around 5 pm LST. No one was home during the incident. Around the same time, a mobile home was turned on its side near the Veguita Trading Post. Around 11 pm, a large tree was blown down across Highway 304 at mile marker 11. Several other mobile homes were damaged in northern Socorro County by Able Wash due to the winds, and one fire engine was damaged east of Bernardo. The strong winds caused sand in the area to pile up on area roadways. Approximately one foot of sand was noted on the roads west of Bernardo.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Tennessee, December 1, 20112 deaths · 17 injured · $500,000 · 1 event
- Winter Storm and High Wind in Utah, December 1, 20114 injured · $82 million · 89 kt wind · 7 events
- Freezing Fog in Kentucky, December 1, 20111 death · 1 injured · 1 event
- Drought in Texas, December 1 to 31, 2011$10 million · 23 events
- High Wind and Strong Wind in California, December 1 to 2, 2011$11 million · 174 kt wind · 5 events
- High Wind and Strong Wind in California, December 1 to 3, 20111 injured · $2.3 million · 65 kt wind · 12 events
- Winter Storm and High Wind in California, December 1 to 6, 2011$769,000 · 56 kt wind · 4 events
- Drought in Texas, December 1 to 31, 2011$194,000 · 25 events
- Heavy Snow and Winter Weather in Arizona, December 1 to 2, 20118 injured · 8 events
- Heavy Snow and High Wind in Nevada, December 1 to 2, 20111 injured · $100,000 · 82 kt wind · 3 events
- Strong Wind in Colorado, December 1, 2011$100,000 · 1 event
- Flooding in Arkansas, December 1 to 31, 2011$75,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350198, 350200, 350201, 350199.